Arrow-right Camera
The Spokesman-Review Newspaper

The Spokesman-Review Newspaper The Spokesman-Review

Spokane, Washington  Est. May 19, 1883
Partly Cloudy Day 53° Partly Cloudy
News >  Features

Birth control pills linked to blood-clot formation

Peter H. Gott, M.D.

Dear Dr. Gott: My 24-year-old granddaughter recently had a stroke due to a clot because of her birth-control medication. She got fast treatment and will be OK, but now I am concerned about the other young women out there.

I have talked to several members of the medical community who say that this is primarily due to the medication, ortho-tricyclin. Manufacturers state that 5 percent of women taking it will develop a blood clot. To me, this still means hundreds of thousands of women are at risk.

Please raise awareness about blood clots and birth control.

Dear Reader: Consider it done.

For many years now, gynecologists and physicians have known about the risk of developing blood clots because of birth-control pills. Any prudent physician will tell all potential users of the risks associated with their use, and it is then up to the patient to decide whether the medication is worth it.

As for orthotricyclin being the main culprit, I cannot comment because I am not a gynecologist and have never prescribed birth-control pills. However, to the best of my knowledge, all hormonal forms of contraceptives carry the risk of stroke due to blood clot formation. These risks are higher if a woman is over the age of 35 or smokes cigarettes.

To give you related information, I am sending you a copy of my Health Report “Contraception.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a check or money order for $2 to newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Dear Dr. Gott: I had a mastectomy at the end of 2005. The drain was removed 30 days later. Following that, I developed a seroma. Subsequently, I had to have it drained about every three weeks. Then, in March 2006, I had a pulmonary embolism and was put on warfarin. I was advised at that time that I had to continue it indefinitely because of a personal history of superficial phlebitis and a family history of related conditions.

To date, I still have a seroma, which must be drained once a month, and now my surgeon wants to do another surgery to see what is wrong. Have you ever heard of this problem?

Dear Reader: A seroma is simply a build-up of fluid that usually follows surgery, especially a mastectomy (breast removal). In most cases, it disappears on its own. Some seromas may need to be drained, occasionally more than once.

In your case, your seroma has failed to be reabsorbed back into your body and continues to accumulate fluid, which, I assume, is causing pain, discomfort or annoyance that necessitates its repeated drainage. It has been more than three years, making this a highly unusual case.

I suggest you take your surgeon’s advice and have the surgery to investigate what is causing the seroma to linger for such a long period of time. He or she can then advise you what to do next to ensure that the seroma does not return.

To give you related information, I am sending you a copy of my Health Report “An Informed Approach to Surgery.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a check or money order for $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Dr. Gott is a retired physician. Contact him c/o United Media, 200 Madison Ave., Fourth floor, New York, NY 10016.
The Spokesman-Review Newspaper

Local journalism is essential.

Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.

Active Person

Subscribe to the Coronavirus newsletter

Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.